Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 272, NWS Wichita, KS

October 14, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 3:51 PM CDT for 4 counties in Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 3:51 PM CDT (20:51 UTC)
Expired
Oct 14, 2017, 4:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Chase County, KS, Greenwood County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 3:55 PM CDTTSTM WND GST 702 Se Burns, KS3 INCH BRANCHES DOWN
Oct 14, 4:10 PM CDTTSTM WND GST 60Matfield Green, KSESTIMATED 60MPH WIND GUST VERIFIED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS53 KICT 142051
SVRICT
KSC015-017-073-115-142145-
/O.NEW.KICT.SV.W.0272.171014T2051Z-171014T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
351 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Chase County in east central Kansas...
  Northern Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...
  Northwestern Greenwood County in southeastern Kansas...

* Until 445 PM CDT

* At 351 PM CDT, a severe thunderstorm was located near Burns, or 13
  miles east of Whitewater, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  El Dorado, Cottonwood Falls, Strong City, Potwin, Burns, Cassoday,
  Bazaar, Matfield Green, El Dorado Lake, El Dorado State Park and
  Wonsevu.

This includes Interstate 35 between Mile Markers 69 and 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 9707 3840 9654 3820 9635 3817 9636
      3817 9633 3813 9629 3777 9690
TIME...MOT...LOC 2051Z 241DEG 49KT 3801 9691 

HAIL...0.75IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
159 
WWUS53 KICT 142101
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
401 PM CDT SAT OCT 14 2017

KSC015-017-073-115-142145-
/O.CON.KICT.SV.W.0272.000000T0000Z-171014T2145Z/
Chase KS-Butler KS-Marion KS-Greenwood KS-
401 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN CHASE...NORTHEASTERN BUTLER...SOUTHEASTERN MARION AND
NORTHWESTERN GREENWOOD COUNTIES...

At 401 PM CDT, a severe thunderstorm was located near Burns, or 14
miles southeast of Florence, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
El Dorado, Cottonwood Falls, Strong City, Burns, Cassoday, Bazaar,
Matfield Green, El Dorado Lake, El Dorado State Park and Wonsevu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 9697 3840 9654 3820 9635 3817 9636
      3817 9633 3813 9629 3781 9684
TIME...MOT...LOC 2101Z 241DEG 42KT 3805 9681 

HAIL...0.75IN
WIND...60MPH
 
$$

CARUSO
080 
WWUS53 KICT 142118
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
418 PM CDT SAT OCT 14 2017

KSC115-142128-
/O.CAN.KICT.SV.W.0272.000000T0000Z-171014T2145Z/
Marion KS-
418 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3824 9675 3840 9654 3820 9635 3817 9636
      3817 9633 3813 9629 3793 9663
TIME...MOT...LOC 2118Z 241DEG 49KT 3816 9655 

$$

KSC015-017-073-142145-
/O.CON.KICT.SV.W.0272.000000T0000Z-171014T2145Z/
Chase KS-Butler KS-Greenwood KS-
418 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN CHASE...NORTHEASTERN BUTLER AND NORTHWESTERN GREENWOOD
COUNTIES...

At 418 PM CDT, a severe thunderstorm was located 14 miles south of
Cottonwood Falls, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cottonwood Falls, Strong City, Cassoday, Bazaar and Matfield Green. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 9675 3840 9654 3820 9635 3817 9636
      3817 9633 3813 9629 3793 9663
TIME...MOT...LOC 2118Z 241DEG 49KT 3816 9655 

HAIL...0.75IN
WIND...70MPH
 
$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:33 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 14, 3:33 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
333 PM CDT Sat Oct 14 2017

.SYNOPSIS...
Issued at 335 PM CDT Sat Oct 14 2017

This afternoon, a line of thunderstorms developed, as expected,
along a NE-SW oriented warm front that, at 2 PM, extended from
extreme Southeast Nebraska, through KGBD, then thru Southwest KS
where it curved sharply W into Southeast CO. The cold front will
continue to be a MAJOR player in the forecast for the rest of the
afternoon & tonight.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 335 PM CDT Sat Oct 14 2017

This Evening:
A SHARP, positively-tilted upper-deck wave extends from along the
Saskatchewan/Manitoba border to the CO/NM border. As this intense
upper wave surges E tonight, the afore-mentioned warm front would
transition into a cold front & surge SE through the remainder of
Central & Southeast KS. The front should reach the KS Turnpike ~9
PM. SE of the front, a very warm, moist environment will combine
with steep lapse rates to induce significant destabilization
across the SE half of KS this afternoon & early evening. Bulk
shear is STRONG, & will likely reach 65-70kts close to the front &
MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large
hail (around ping pong ball-sized) & 60 to 70 mph winds are
anticipated. As the cold front surges SE, the primary threat would
be damaging winds as the bowing potential would increase. The
northwest winds in the wake of frontal passage are strong.
Sustained speeds from 25-35 mph with gusts ~45 mph are likely
across nearly all of Central & South-Central KS, especially from
7-11 PM. The Wind Advisory obviously remains intact.

Overnight:
With the SE-surging cold front surging crossing all of Southeast
KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10
PM by which time only a few post-frontal showers should exist over
Southeast KS. NW 15-25 mph winds will continue to funnel much
cooler air into KS.

Sun-Tue Night:
All will be quiet across KS as strong high pressure spreads SE
across KS Sun & Sun Night. As the high ventures SE into the Mid-MS
Valley & Southern Plains lower-deck would quickly become S/SW to
enable temps to slowly rebound.

.LONG TERM...(Wednesday through Saturday)
Issued at 335 PM CDT Sat Oct 14 2017

Wed-Fri:
Warm & dry weather will dominate as a strong & broad mid-upper
high pressure spreads E across most of the U.S.

Sat-Sat Night:
Any chances for thunderstorms (& they're low) should not arrive
until next Sat night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat Oct 14 2017

Scattered elevated thunderstorms will persist into mid-afternoon
from south-central into northeast Kansas. Isolated small hail and
gusty winds could accompany these storms.

A strong cold front from southeast nebraska to northwest Kansas,
will surge rapidly southward across the remainder of Kansas late
this afternoon and evening. South-southwesterly winds of 15-20
knots with gusts of 25-30 knots, will shift to northwesterly
behind the front. Strong northwesterly gusts of 35-45 knots will
affect central/south-central Kansas this evening, before peak
gusts diminish overnight. A quasi-linear band of strong-severe
storms is expected to develop with the frontal surge very late
this afternoon/evening, across south-central/southeast Kansas.
Damaging winds will be the main threat, with a lesser chance of
large hail.

IFR/MVFR ceilings over northwest/north-central Kansas early this
afternoon, may try to filter southward into central Kansas through
early this evening behind the front, although ceiling heights are
expected to improve.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  64  42  70 /  70   0   0   0
Hutchinson      43  63  40  70 /  40   0   0   0
Newton          44  62  41  69 /  60   0   0   0
ElDorado        45  63  41  69 /  70   0   0   0
Winfield-KWLD   47  64  41  69 /  70   0   0   0
Russell         40  64  39  73 /   0   0   0   0
Great Bend      40  64  39  72 /  10   0   0   0
Salina          42  63  40  72 /  30   0   0   0
McPherson       43  62  39  70 /  40   0   0   0
Coffeyville     50  64  41  69 /  90   0   0   0
Chanute         48  62  40  69 / 100   0   0   0
Iola            48  62  40  69 / 100   0   0   0
Parsons-KPPF    49  63  40  69 / 100   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 1 AM CDT Sunday for
KSZ032-033-047>052-067-068-082-083-091-092.

&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...JMC
Hazardous weather outlook, Oct 14, 10:55 AM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1055 AM CDT Sat Oct 14 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1055 AM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will affect portions of central and south-
central Kansas into early this afternoon. Pea to dime size hail and
gusts to 50 mph may accompany the stronger storms.

As a cold front surges southward into the area late this afternoon
into this evening, strong to severe storms are expected to develop
across south-central and southeastern Kansas. The main threats from
these storms will be damaging wind gusts of 60 to 70 mph and large
hail of quarter to ping pong ball size.

After cold frontal passage, northwest winds will greatly increase,
especially west of I-135 where 30 to 35 mph sustained winds with
gusts of 45 to 50 mph, are likely in the evening. A wind advisory
is effect for much of the region tonight. See the latest bulletin
for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few storm spotters may be needed after 4 pm into this evening,
across south-central and southeastern Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 14, 11:47 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1147 AM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     TSTM WND DMG     CUNNINGHAM              37.64N 98.43W
10/14/2017                   KINGMAN            KS   LAW ENFORCEMENT

            *** 1 INJ *** DELAYED REPORT FROM DISPATCH OF A FED EX
            TRUCK BEING BLOWN INTO THE MEDIAN ON UNITED STATES
            HIGHWAY 54. DRIVER WAS TRANSPORTED TO THE HOSPITAL.
            ADDITIONALLY THERE WERE EIGHT POWER POLES SOUTH OF
            CUNNINGHAM THAT WERE KNOCKED OVER. TIME IS ESTIMATED FROM
            RADAR.

&&

VJP
Special weather statement, Oct 14, 2:37 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
237 PM CDT SAT OCT 14 2017

KSZ052-053-068-069-142015-
Butler KS-Harvey KS-Marion KS-Chase KS-
237 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Southeastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 315 PM CDT

* At 235 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Walton, or 7 miles east of
  North Newton...moving northeast at 55 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Newton, Halstead, Marion, North Newton, Sedgwick, Peabody,
  Whitewater, Florence, Walton, Elbing, Burns, Cedar Point, Newton
  Airport and Wonsevu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3791 9719 3793 9764 3848 9690 3824 9659
TIME...MOT...LOC 1937Z 239DEG 49KT 3808 9721

CARUSO
Special weather statement, Oct 14, 2:44 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
244 PM CDT SAT OCT 14 2017

KSZ067-068-082-083-142030-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
244 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Southwestern Harvey County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...
  Kingman County in south central Kansas...

* Until 330 PM CDT

* At 242 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Nashville, or 8 miles north of
  Sharon...moving northeast at 55 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Valley Center, Maize, Kingman, Cheney, Sedgwick, Colwich, Haven,
  Garden Plain, Mount Hope, Pretty Prairie, Andale, Bentley,
  Nashville, Murdock, Waterloo, Willowdale, Zenda, Spivey, Cleveland
  and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3739 9846 3755 9847 3795 9777 3791 9727
      3739 9813
TIME...MOT...LOC 1943Z 239DEG 48KT 3737 9842

CARUSO
Special weather statement, Oct 14, 3:24 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
324 PM CDT SAT OCT 14 2017

KSZ052-053-068-069-142115-
Butler KS-Harvey KS-Marion KS-Chase KS-
324 PM CDT SAT OCT 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  Southern Chase County in east central Kansas...

* Until 415 PM CDT

* At 323 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Elbing, or 8 miles
  southeast of Peabody...moving northeast at 60 mph.

Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Halstead, Marion, North Newton, Sedgwick, Peabody,
  Whitewater, Florence, Walton, Elbing, Burns, Bazaar, Matfield
  Green, Cedar Point, Newton Airport and Wonsevu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3820 9635 3819 9636 3791 9720 3794 9762
      3846 9690
TIME...MOT...LOC 2024Z 241DEG 52KT 3807 9701

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:26 AM CDTDense Fog AdvisoryICTBarton, Ellsworth, Lincoln, Russell7 hr
Oct 14, 3:26 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more20 hr
Oct 14, 2:37 PM CDTSpecial Weather StatementICTHarvey38 min
Oct 14, 2:44 PM CDTSpecial Weather StatementICTKingman46 min
Oct 14, 3:24 PM CDTSpecial Weather StatementICTChase, Harvey51 min
Oct 14, 4:26 PM CDTSevere Thunderstorm WarningICTChase, Greenwood31 min
Oct 14, 5:02 PM CDTSpecial Weather StatementICTGreenwood43 min
Oct 14, 5:10 PM CDTSpecial Weather StatementICTHarper50 min
Oct 14, 5:23 PM CDTSevere Thunderstorm WarningICTGreenwood49 min
Oct 14, 5:29 PM CDTSpecial Weather StatementICTButler46 min
Oct 14, 5:32 PM CDTSpecial Weather StatementICTMarion58 min
Oct 14, 5:35 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood55 min
Oct 14, 5:52 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson68 min
Oct 14, 5:56 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk64 min
Oct 14, 6:27 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson78 min
Oct 14, 6:38 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson67 min
Oct 14, 6:59 PM CDTSpecial Weather StatementICTCowley46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.